“I had my right hip implant back in 1996 and that has been fine, but the left hip replacement has caused me pain since it was done in 2000,” says Iris. Her first surgery was a partial hip, where only the femoral head (the ball) of the damaged hip joint is replaced. But Iris says not even a year after surgery she had another surgery to replace the ball. But that didn’t work either—she was still in pain and had mobility issues. By 2009 she convinced her doctor to give her a complete new hip, which was a metal-on-metal device, and have a total revision surgery. Not even the revision worked: in 2014 Iris says she had another procedure where the orthopedic surgeon removed a piece of wire. She is now 62 years old and completely disabled. And taking 100 mg of oxycodone per day.
“Every night I might get an hour or two of sleep at the most before waking up in pain” says Iris. “The pain starts near the incision and spreads down the back of my leg, every single night. I don’t want to take sleeping pills, I don’t want to mix any meds with oxycodone. A few weeks ago I took Aleve PM, just a few hours after taking my regular dose of oxycodone. I will never do that again, I felt drunk.”
Iris sees a doctor at a pain center on a regular basis, and she explained her reaction to the sleep med. He told her not to go that route anymore because Aleve slows your breathing down. “So now I am very careful not to take anything within a few hours of taking the oxycodone,” adds Iris. “If a medication says it may cause drowsiness, I won’t take it.”
Iris thinks her hip problems started when she worked in a nursing home back in the 1980s. She was constantly lifting patients and hurt her back. She started getting cortisone shots and found out much later that she was getting too much cortisone. She was diagnosed with vascular necrosis in her hip area.
One case reported in the British Medical Journal speculates that long-term topical and systemic steroids are a possible cause of avascular necrosis in joint surfaces. Iris eventually stopped taking cortisone shots because her blood pressure soared. “The doctor at the pain center told me that I changed color and almost passed out,” says Iris. “I found out, too late, that cortisone breaks down bones.” Perhaps so many cortisone injections led to her hip implants…
Iris can’t remember the make of her first hip replacement, but she does know the hip giving her so much grief is a Biomet. And Biomet was used again in her revision surgery.
READ MORE DEFECTIVE HIP IMPLANT LEGAL NEWS
Not one surgeon ever explained to Iris why she is having so many problems with this Biomet hip. She is getting another set of x-rays next week and if nothing untoward shows up with the metal-on-metal device, she will get an MRI. Meanwhile, she has filed a complaint with a hip attorney. Maybe one of these days she will get some answers.